Wyoming, 2009

Hail in Wyoming, July 27, 2009

July 27, 2009 · NWS CYS · 1 event in 1 county or zone

Upslope flow created an isolated severe thunderstorm over far southwestern Laramie county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Upslope flow created an isolated severe thunderstorm over far southwestern Laramie county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 2:07 AM MST, 10 hours 43 minutes earlier.

Area forecast discussion, Jul 27, 2:07 AM MST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
307 AM MDT MON JUL 27 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

TODAY...WELL PRONOUNCED COMMA SHAPED VORTICITY MAX CLUSTER OF WEAK
THUNDERSTORMS MOVING SOUTHEAST ACROSS SOUTHEAST WYOMING EARLY THIS
MORNING. UPDATED THE GRIDDED FORECASTS EARLIER TO ACCOUNT FOR THESE
THUNDERSTORMS AND WILL MONITOR TO SEE IF THUNDERSTORMS WILL NEED TO
BE INSERTED FOR THE EARLY MORNING HOURS.

RAIN LOVERS WILL LOVE TODAY AS NEXT SHORTWAVE TROUGH ALOFT MOVES
ACROSS WYOMING THIS AFTERNOON AND LIFT PROVIDED BY 500-300 MB AND
700-500 MB QUASIGEOSTROPHIC FORCING MOVES OVERHEAD AND PRODUCES
SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS...FOCUSED ALONG THE
SOUTH MOVING COLD FRONT AND BAROCLINIC BAND ALOFT ASSOCIATED WITH
THE SHORTWAVE TROUGH ALOFT. THUNDERSTORM COVERAGE WILL BE MAXIMIZED
FROM CASPER TO CHEYENNE AND SIDNEY ALONG THE LOW AND MID LEVEL
THETA-E RIDGE AXISES. HAVE ADDED MENTION OF LOCALLY HEAVY RAIN AND
SMALL HAIL FROM STORMS ACROSS MUCH OF OUR COUNTIES THIS AFTERNOON
DUE TO WEAK STEERING WINDS AND RELATIVELY HIGH PRECIPITABLE WATER
VALUES.

TONIGHT...A RAINY NIGHT ON TAP AS THE SHORTWAVE TROUGH MOVES ACROSS
OUR COUNTIES AND COMBINES WITH DEEP ATMOSPHERIC SATURATION TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FOCUSED
ALONG THE BAROCLINIC BAND. INCREASING CONFIDENCE FOR SLOW MOVING AND
HEAVY RAIN PRODUCING THUNDERSTORMS ACROSS FAR SOUTHEAST WYOMING AND
PARTS OF WESTERN NEBRASKA AS BOTH THE NAM AND GFS PAINT SOME
IMPRESSIVE QUANTITATIVE PRECIPITATION FORECAST AMOUNTS...THUS HAVE
ADDED THE MENTION OF LOCALLY HEAVY RAIN AND SMALL HAIL FROM STORMS
IN FAR SOUTHEAST WYOMING AND WESTERN NEBRASKA. WILL SEE AREAS OF FOG
FORM DUE TO LOW LEVEL SATURATION...WITH FOG MOST COMMON AND DENSE IN
LOCALES THAT HAVE MINIMAL RAINFALL AND THE TYPICAL UPSLOPE INDUCED
FOG REGIONS SUCH AS THE SUMMIT OF INTERSTATE 80 BETWEEN LARAMIE AND
CHEYENNE.

TUESDAY...COOL AND CLOUDY DAY ON TAP WITH SIGNIFICANT LOW AND MID
LEVEL MOISTURE PRESENT AND CYCLONIC NORTHWEST FLOW ALOFT. WILL AGAIN
SEE SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...ALTHOUGH NOT AS
WIDESPREAD AS TODAY DUE TO LACK OF SIGNIFICANT SYNOPTIC AND
MESOSCALE LIFT. COOLER NAM HIGH TEMPERATURES LOOK BETTER THAN WARMER
GFS MOS HIGHS.

TUESDAY NIGHT...ANOTHER IMPRESSIVE SHORTWAVE TROUGH...MORE LIKE A
SEPTEMBER OR OCTOBER TROUGH...WILL MOVE SOUTHEAST ACROSS THE
NORTHERN ROCKIES AND NORTHERN PLAINS...SENDING AN EVEN MORE POWERFUL
COLD FRONT SOUTH ACROSS WYOMING AND OUR COUNTIES. ISOLATED TO
SCATTERED LATE NIGHT THUNDERSTORMS WILL OCCUR NORTH OF A RAWLINS TO
SCOTTSBLUFF LINE CLOSER TO WHERE DEEPER ATMOSPHERIC MOISTURE COLUMN
AND SYNOPTIC AND MESOSCALE LIFT COINCIDE.

.LONG TERM...WED THRU SUN...MAIN SURGE OF COOLER AIR MOVES INTO THE
REGION ON WED AS UPPER TROF IN CYCLONIC FLOW ALOFT MOVES THRU.
DECENT CHC OF SHWRS IN MOST AREAS...ESPCLY CNTRL/W NEARER TO FRONTAL
ZONE.  AFTER SOME LINGERING SHWRS WED EVNG...SHOULD BE DCRSG
CLDS/PCPN CHCS AS UPPER TROF SHIFTS SE.  THU STILL COOL WITH NW FLOW
ALOFT...SOME AFTN/EVENG SHWRS ARND IN WEAKLY UNSTBL AIR MAINLY W.
GFS AND EURO START DIVERGING ON FRI AS MODELS UNSURE ABOUT ANOTHER
UPPER TROF SWINGING THRU IN NW FLOW ALOFT.  RUN TO RUN CONSISTENCY
HAS NOT BEEN GOOD WITH EURO FLIP FLOPPING ON ITS SOLUTION.  HAVE
KEPT TEMPS UP FOR NOW NEAR CLIMO NORMS...ALTHO MAY END UP BEING
COOLER IF FINAL UPPER SHORT WAVE TROF DOES SHOW UP LIKE MODELS
SUGGEST.  POPS GENRLY LEFT ON LOW SIDE DUE TO UNCERTAINTY IN MODELS.

&&

.AVIATION...VFR TODAY...EXCEPT FOR LOCALIZED MVFR IN SCATTERED TO
NUMEROUS THUNDERSTORMS...PRODUCING LOCALLY HEAVY RAIN AND SMALL
HAIL. WATCH FOR TURBULENCE NEAR THUNDERSTORMS WITH ERRATIC AND GUSTY
WINDS.

WIDESPREAD MVFR TONIGHT WITH LOCALIZED IFR IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS AND LOWERING CEILINGS AND VISIBILITIES IN
FOG. WATCH FOR LOCALLY HEAVY RAIN...SMALL HAIL AND TURBULENCE FROM
THUNDERSTORMS ACROSS FAR SOUTHEAST WYOMING AND WESTERN NEBRASKA.

WIDESPREAD MVFR AND LOCALIZED IFR TUESDAY MORNING IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS AND AREAS OF FOG. VFR TUESDAY
AFTERNOON WITH LOCALIZED MVFR IN SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS WILL REMAIN MINIMAL THROUGH
TUESDAY NIGHT DUE TO RELATIVELY HIGH RELATIVE HUMIDITIES AND
WIDESPREAD RAINFALL...AS WELL AS GREEN UP FROM RECENT RAINS. WINDS
WILL ALSO REMAIN UNDER THRESHOLD LEVELS. A COLD FRONT WILL MOVE
ACROSS THE DISTRICT TODAY. WATCH FOR GUSTY AND ERRATIC WINDS NEAR
SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 27, 9:45 AM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT MON JUL 27 2009

NEZ001>003-019>021-054-055-WYZ059>070-281645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE NUMEROUS BY THIS EVENING. A FEW THUNDERSTORMS THIS AFTERNOON
MAY BECOME SEVERE CONTAINING LARGE HAIL AND DAMAGING WINDS. AS
THUNDERSTORM ACTIVITY BECOMES MORE NUMEROUS LATE THIS AFTERNOON
AND EARLY THIS EVENING...THE PRIMARY HAZARD WILL BECOME HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...BUT
THERE WILL BE SOME LATE DAY THUNDERSTORMS AROUND JUST ABOUT EVERY
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE LARAMIE
RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 27, 11:32 AM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1232 PM MDT MON JUL 27 2009

WYZ063-065-066-271930-
LARAMIE RANGE-LARAMIE VALLEY-SNOWY RANGE-
1232 PM MDT MON JUL 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALBANY COUNTY UNTIL
130 PM MDT...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WOODS LANDING...OR 25 MILES SOUTHWEST OF
LARAMIE...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL CROSS HIGHWAY 230 NEAR WOODS LANDING AS IT MOVES
SOUTHWARDS PRIMARILY IMPACTING SOUTHERN SECTIONS OF THE SNOWY RANGE.

HAHN
Special weather statement, Jul 27, 11:36 AM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1236 PM MDT MON JUL 27 2009

WYZ062-271930-
NORTH CARBON-
1236 PM MDT MON JUL 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 130
PM MDT...

AT 1235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF MUDDY GAP...OR 35 MILES NORTH
OF RAWLINS...MOVING EAST AT 10 MPH.

SMALL HAIL...HEAVY RAIN AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

RJM
Local storm report, Jul 27, 12:29 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
129 PM MDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             20 WSW CHEYENNE         41.03N 105.15W
07/27/2009  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

LUNDQUIST
Special weather statement, Jul 27, 12:32 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
132 PM MDT MON JUL 27 2009

WYZ066-069-272030-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
132 PM MDT MON JUL 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
230 PM MDT...

AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF CRYSTAL LAKE RESERVOIR...OR 21
MILES WEST OF CHEYENNE...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 4.

RJM
Special weather statement, Jul 27, 12:44 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
144 PM MDT MON JUL 27 2009

WYZ064-067-272045-
NORTH LARAMIE RANGE-PLATTE-
144 PM MDT MON JUL 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND NORTHEASTERN
ALBANY COUNTIES UNTIL 245 PM MDT...

AT 141 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF
ESTERBROOK TO 14 MILES EAST OF GARRETT...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 70 AND
91.

RJM

The radar

The Cheyenne radar (KCYS), 27 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
July 27, 12:50 PM MST
Where
Laramie County, 0.63 mi S of Lynch
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.041, -105.098

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178667.